Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 111, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 12, 1997, 7:04 PM CDT for Hutchinson County, Moore County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1997, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 12, 1997, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Hutchinson County, TX, Moore County, TX
The radar
The Amarillo radar (KAMA), 68 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:20 PM CDT | Hail 1 | Sanford, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3057 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
030 WUUS1 KAMA 130005 SVRAMA TXC233-341-130100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 704 PM CDT THU JUN 12 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...HUTCHINSON COUNTY...MOORE COUNTY AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DUMAS AND ANOTHER SEVERE STORM OVER SOUTHEAST MOORE COUNTY MOVING EAST AT 20 MILES AN HOUR. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR IS INDICATED BY RADAR. PEOPLE IN THE PATH OF THIS STORM SHOULD TAKE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY. MOVE INDOORS AND AWAY FROM WINDOWS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:36 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 12, 3:36 PM CDT, 3 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT THU JUN 12 1997 SFC LOW NR GAG WITH WK CDFNT/TROF EXTDG SWWD PAST AMA. ELY SFC WNDS CONTG OVR NRN SXNS PROMOTING UPSLP FLOW. DWPTS RMNG IN LOWER 60S ACRS OK PNHDL WITH MID 60S DIRECTED TWD AREA FM DDC AREA. TEMPS IN 80S HAVE RESULTED IN HI INSTBY...SPCLY NRN ZNS. DRYLN BGNG TO ENTER SWRN ZNS ATTM...BUT CNVGNC NOT TOO STG AT PRESENT. WITH THESE 2 BNDRYS IN PLACE...WL CARRY POPS 1ST PD ALL ZNS. WL FOLLOW SPC GUIDANCE FOR PSBL SVR FOR NRN AND ERN SXNS...AND WL ALSO INCLUDE S-CNTRL...WHERE EFFECTS OF APCHG JET STREAK WL BE FVBL. WL TREND HIEST POPS NERN ZNS NR SFC LOW...TAPERING OFF TO 20 PCT WRN AND SWRN ZNS WHERE MSTR NOT AS DEEP. CONDS LOOD FVBL FOR MORE CNVTN FRI AND FRI NGT AS 1ST BNDRY RMNS IN AREA AND NEXT VOT MAX PASSES OVHD. H5 LOW DIGS TO SWRN U.S. BY WEEK- END...WITH STRENGTHENING AND DIFLUENT FLOW FOR PNHDLS. CONT WITH CHC TRW THRU EXTDD. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
In the hours before
Special weather statement, Jun 12, 1:24 PM CDT, 5 hours 40 minutes before
OKZ001>003-TXZ001>020-130500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU JUN 12 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA PANHANDLE AND THE EXTREME NORTHERN AND EASTERN TEXAS PANHANDLE THIS AFTERNOON INTO TONIGHT... THE RISK AREA IS GENERALLY EAST OF A LINE FROM BOISE CITY OKLAHOMA TO SHAMROCK TO WELLINGTON. A COMPLEX SURFACE PATTERN EXISTED EARLY THIS AFTERNOON ACROSS THE TEXAS AND OKLAHOMA PANHANDLES WITH A WEAK COLD FRONT FROM SOUTH OF DALHART TO A SURFACE LOW BETWEEN GAGE OKLAHOMA AND DODGE CITY KANSAS. A SECOND SURFACE TROF EXTENDED FROM THE LOW SOUTHWESTWARD INTO THE SOUTH PLAINS WHILE A DRYLINE WAS BEGINNING TO TAKE SHAPE ACROSS EASTERN NEW MEXICO. THESE BOUNDARIES WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS THE AIRMASS BECOMES EXTREMELY UNSTABLE ACROSS THE OUTLOOK AREA. AN UPPER AIR DISTURBANCE WILL MOVE ACROSS CENTRAL NEW MEXICO THIS AFTERNOON AND INTO THE NORTHWEST TEXAS PANHANDLE THIS EVENING TO PROVIDE ADDITIONAL LIFT FOR SEVERE THUNDERSTORMS. OTHER THUNDERSTORMS THAT DEVELOP ACROSS SOUTHEAST COLORADO COULD ALSO BE SUSTAINED AS THEY MOVE INTO THE OKLAHOMA PANHANDLE. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. HOWEVER...WIND PROFILES WILL BECOME MORE FAVORABLE THIS EVENING ACROSS THE SOUTHEAST TEXAS PANHANDLE FOR SUPERCELL DEVELOPMENT. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN AND EASTERN TEXAS PANHANDLE SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR TONIGHT. COBB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:15 PM CDT | Tornado Warning | AMA | Wheeler | 60 min |
| Jun 12, 8:16 PM CDT | Tornado Warning | AMA | Wheeler | 59 min |
| Jun 12, 8:44 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 31 min |
| Jun 12, 9:08 PM CDT | Flash Flood Warning | AMA | Wheeler | 4 hr |
| Jun 12, 9:13 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.